Nebraska, 2019

Hail and Heavy Rain in Nebraska, August 20 to 21, 2019

August 20 to 21, 2019 · NWS GID · 2 events in 1 county or zone

The overnight hours of Tuesday the 20th into the early morning of Wednesday the 21st were quite stormy, especially within the northeast half of South Central Nebraska. However, the vast majority of strong to severe activity (along with heavy rainfall) concentrated within a 10-20 mile wide, northwest-southeast oriented stripe centered from roughly Hazard-Grand Island-Lushton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$500,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The overnight hours of Tuesday the 20th into the early morning of Wednesday the 21st were quite stormy, especially within the northeast half of South Central Nebraska. However, the vast majority of strong to severe activity (along with heavy rainfall) concentrated within a 10-20 mile wide, northwest-southeast oriented stripe centered from roughly Hazard-Grand Island-Lushton. Despite several radar-indicated signatures of large hail within this zone, various factors (such as the time of day) resulted in hardly any ground-truth verification. The main exception was at a well-known, 45-acre melon and pumpkin patch seven miles east of Ravenna, where 45 minutes of hail (some up to golf ball size) ruined the majority of the season's produce. As for heavy rain, most locations within the main swath tallied between 1.50-3.00 overnight. However, there were very localized higher exceptions, including 3.84 at the aforementioned melon patch east of Ravenna and 3.66 at Dannebrog. There was also an unofficial report of 5.50 in far northeastern Buffalo County, but this was certainly a high-end outlier. There were no ground-truth reports of flash flooding during the night. However, heavy rain over southern Hamilton County pushed the West Fork Big Blue River out of its banks during the day, with minor flooding reported near Stockham (side note: due to repeated rounds of rain, minor flooding ended up persisting along local portions of the West Fork Big Blue River for the next 10 days).

Timing-wise, rapid storm development got underway within the primary northwest-southeast corridor shortly before midnight CDT, with convection peaking in intensity 12-3 a.m. CDT before weakening but expanding in coverage. The initial concentration of storms within such a narrow swath was a classic signature of increasing nocturnal warm air advection/convergence in the 850-700 millibar layer. In the mid-upper levels, broad quasi-zonal flow prevailed over the Central Plains, containing subtle, low-amplitude disturbances. The mesoscale environment was primed for robust-but-slow-moving storms, featuring 2000-3000 J/kg mixed-layer CAPE but only 20-30 knots of deep-layer wind shear. At the surface, South Central Nebraska resided slightly north of a quasi-stationary front draped west-east through northern Kansas, and within a very moist/humid airmass marked by dewpoints well into the 70s F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 20, 5:53 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 20, 5:53 PM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
653 PM CDT Tue Aug 20 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 327 PM CDT Tue Aug 20 2019

Upper air and satellite data show westerly flow continues across
the area today, as high pressure remains centered over the south
central CONUS. The sfc pattern wasn't clear cut to start the day,
thanks to an overall weak pattern along with outflow from storms
in the region...but currently the main boundary lies across far
southern portions of the CWA. To the north winds have been east-
northeasterly (gusting to near 20 MPH occasionally)...to the south
winds have been south-southwesterly. Overall, things have been
dry across the CWA today, though earlier this afternoon a few
isolated showers/weak storms developed along that sfc/lower-level
boundary near the NE/KS state line...but didn't amount to much. As
expected, dewpoints have made things unpleasant, with most
locations in the mid 70s. Across north-central KS, where winds
were/are more SWrly, dewpoints have mixed down into the 60s. No
big surprises with temperatures, mid 80s to mid/upper 90s. The
worst heat index values have been over eastern NE/into
east/southern KS...but we have had readings in the 100-105 deg
range as well. Expect little change in that through the rest of
the afternoon.

Increasing chances for storms remains the primary forecast concern
through the short term period. Looking at this evening/tonight,
main notable change compared to 24 hrs ago is that models have
slowed down the onset of the 'heavier/more widespread' activity.
Short term models actually show very little going on this evening,
the exception mainly being some scattered activity perhaps
affecting the far SSWrn portions of the CWA (most keep it just
outside our border). But do have small chances in CWA-wide, can't
completely rule any area totally out (some hint at isolated
activity in the north). It's not until after midnight that chances
ramp up more. First, increasing lift along the nose of a srly LLJ
nosing in to the area may spark off an area of
thunderstorms...most models showing this being near/south of I-80
and near/east of HWY 281...though activity popping up outside of
that area certainly is possible as well. It's not looking to be
until after 09Z before the main upper level disturbance starts
moving into the area...with models showing it being after sunrise
before the main area of precip slides into the Tri-cities area.
The SPC Day 1 Slight Risk continues include all of our NE counties
and a good chunk of our KS counties. While deeper layer shear
isn't the greatest early on, models are in good agreement showing
plenty of instability present. Hail/wind transitioning to more of
a wind threat is expected...but heavy rain will be a concern
throughout. Plenty of moisture present will allow for efficient
rain-makers...and any training could cause flooding concerns.

As we get into the daytime hours tomorrow, confidence is lower
with how things will evolve. There is quite a bit of difference
between models with just how long/how widespread activity lingers
into the day. Forecast is on the generous side with higher PoPs,
but come midday it's not out of the question there is less going
on than currently in there...especially in the northern half or so
of the CWA. If there is any kind of break tomorrow afternoon,
depending on where the main sfc boundary is...redevelopment of
stronger storms late day/evening isn't out of the
question...mainly across the south. That uncertainty with
precipitation carries on into Wed night/Thursday...as models then
show another upper level disturbance moving in from the
west...which looks to mainly affect the southern half of the CWA.
Thursday night models finally 'dry things out', moving this
disturbance off to the east. Severe threat is expected to have
waned by the time we get into Thursday/Thurs night.

Another question mark in the forecast lies with high temperatures
tomorrow. Lowered highs a solid 3-5 degrees, with some
guidance/models suggesting that wasn't near enough. How precip
evolves tomorrow is going to play a big part, it if does truly
last most of the day over most of the area, yes the current
forecast is too warm (some guidance-mainly GFS driven-has
locations not making it out of the 60s). Trended things down into
the lower/mid 70s north to lower/mid 80s in KS. Tomorrow night,
not as much activity/breaks in the clouds could result in lower
overnight lows than currently forecast (which are in the upper
50s-lower 60s). Plenty of uncertainties. Thursday highs look to be
in the mid 70s for most.

.LONG TERM...(Friday through Tuesday)
Issued at 327 PM CDT Tue Aug 20 2019

With plenty going on in the shorter term side of things,
significant time was not spent on Friday into early next work
week. In the big picture, there hasn't been any notable
changes....we're still looking at a lower-confidence/periodic
precip chance type of pattern across the region. Flow remains
generally zonal, with occasional shortwave disturbances moving
through...but nailing down specifics with timing/location is
difficult. Temperature-wise, forecast has Fri/Mon/Tue in the mid
70s-lower 80s, with the weekend warmer, further into the 80s/lower
90s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 647 PM CDT Tue Aug 20 2019

The big aviation concerns center around expected thunderstorm
development late tonight through especially Wednesday morning
along with low IFR ceilings possible Wednesday morning. There is a
high likelihood of thunderstorms in the area especially as we near
dawn, but it will be a close call on if these storms are far
enough south to impact KEAR and KGRI or if they remain just north
of these two airports. Low clouds continue to appear to be a
problem during at least the morning hours on Wednesday, but could
remain IFR or MVFR into at least portions of Wednesday afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Wesely
Hazardous weather outlook, Aug 20, 8:22 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
922 PM CDT Tue Aug 20 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
220230-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
922 PM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances remain in the forecast across the outlook
area, with the best chances coming after 3 AM and especially for
areas along and north of Interstate 80 with decreasing
thunderstorm chances as you head south into northern Kansas. There
will be the potential for some storms to be strong to severe. The
primary hazards will be hail up to the size of golf balls, wind
gusts near 60 MPH and torrential rainfall which could lead to
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are periodic thunderstorm chances each day Wednesday
through Monday. At this time, the best chances for more
widespread activity looks to be Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Buffalo

When
August 20, 11:00 PM CST to August 21, 2:00 AM CST
Where
Buffalo County, 7.94 mi E of Ravenna
Reported by
Social Media
Coordinates
41.010, -98.780

A rainfall total of 5.50 inches was reported six miles south-southwest of Boelus, most of which fell between 12-3 a.m. CDT. This was an unofficial public report and likely a higher-end outlier, as another report from nearly the same area was only 3.84 inches.

Hail, Buffalo

When
August 20, 11:40 PM CST to August 21, 12:25 AM CST
Where
Buffalo County, 8.09 mi ESE of Ravenna
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Broadcast Media
Coordinates
41.000, -98.780

Hail ranging in size from peas to golf balls fell for approximately 45 minutes, ravaging a 45-acre melon and pumpkin patch east of Ravenna. About a month later, it was reported that the business lost 80-90 percent of its produce from this storm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850030, 849739.